Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Indianapolis, IN

March 8, 2009Daviess County, Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 8, 2009, 2:25 PM EDT for Daviess County, Knox County, Indiana. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2009, 2:25 PM EDT (18:25 UTC)
Expired
Mar 8, 2009, 3:15 PM EDT
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Daviess County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 55 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 2:43 PM EDTTSTM WND GST 91Vincennes, IN
Mar 8, 2:50 PM EDTHAIL 0.5Vincennes, INALSO WIND GUSTS TO 46 MPH.
Mar 8, 3:00 PM EDTTSTM WND DMG1 S Freelandville, INGRAIN BINS BLOWN DOWN AND FARMHOUSE HEAVILY DAMAGED. TIME IS ESTIMATED. RELAYED BY WTHI.
Mar 8, 3:00 PM EDTTSTM WND DMGFreelandville, INSTATE ROAD 58 WAS BLOCKED BY DEBRIS.
Mar 8, 3:00 PM EDTTORNADOS Oaktown, INNEAR US 41

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 11:39 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 081825
SVRIND
INC027-083-081915-
/O.NEW.KIND.SV.W.0003.090308T1825Z-090308T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EDT SUN MAR 8 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DAVIESS COUNTY IN SOUTHWEST INDIANA...
  KNOX COUNTY IN SOUTHWEST INDIANA...
  THIS INCLUDES THE CITY OF VINCENNES...

* UNTIL 315 PM EDT

* AT 220 PM EDT/120 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 22 MILES WEST OF VINCENNES UNIVERSITY...OR 14 MILES WEST OF
  LAWRENCEVILLE...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VINCENNES UNIVERSITY BY 240 PM EDT...
  BRUCEVILLE BY 250 PM EDT...
  EDWARDSPORT BY 255 PM EDT...
  PLAINVILLE BY 300 PM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN SOUTH CENTRAL 
ILLINOIS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3860 8763 3864 8763 3868 8759 3869 8755
      3874 8751 3878 8752 3879 8751 3886 8756
      3890 8755 3891 8752 3890 8712 3867 8706
      3860 8723 3857 8749 3856 8766
TIME...MOT...LOC 1825Z 255DEG 53KT 3869 8784

$$

JOHNSON
3 follow-up statements
000 
WWUS53 KIND 081846
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
246 PM EDT SUN MAR 8 2009

INC027-083-081915-
/O.CON.KIND.SV.W.0003.000000T0000Z-090308T1915Z/
DAVIESS-KNOX-
245 PM EDT SUN MAR 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHWESTERN DAVIESS AND KNOX COUNTIES...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR VINCENNES UNIVERSITY...OR NEAR VINCENNES...MOVING EAST
AT 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUCEVILLE BY 250 PM EDT...
  EDWARDSPORT BY 255 PM EDT...
  PLAINVILLE BY 300 PM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN SOUTH CENTRAL 
ILLINOIS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3860 8763 3864 8763 3868 8759 3869 8755
      3874 8751 3878 8752 3879 8751 3886 8756
      3890 8755 3891 8752 3890 8712 3867 8706
      3860 8723 3857 8749 3856 8766
TIME...MOT...LOC 1845Z 255DEG 53KT 3876 8747

$$

MK
000 
WWUS53 KIND 081853
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
253 PM EDT SUN MAR 8 2009

INC027-083-081915-
/O.CON.KIND.SV.W.0003.000000T0000Z-090308T1915Z/
DAVIESS-KNOX-
252 PM EDT SUN MAR 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHWESTERN DAVIESS AND KNOX COUNTIES...

AT 247 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80
MPH.  THIS STORM WAS LOCATED NEAR BRUCEVILLE...OR 10 MILES NORTHEAST
OF VINCENNES...MOVING EAST AT 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLAINVILLE BY 300 PM EDT...

A 92 MPH WIND GUST WAS REPORTED AT THE LAWRENCVILLE ILLINOIS AIRPORT 
AT 242 PM EDT.

LAT...LON 3860 8763 3864 8763 3868 8759 3869 8755
      3874 8751 3878 8752 3879 8751 3886 8756
      3890 8755 3891 8752 3890 8712 3867 8706
      3860 8723 3857 8749 3856 8766
TIME...MOT...LOC 1852Z 255DEG 53KT 3880 8729

$$

MK
000 
WWUS53 KIND 081907
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
307 PM EDT SUN MAR 8 2009

INC027-083-081916-
/O.EXP.KIND.SV.W.0003.000000T0000Z-090308T1915Z/
DAVIESS-KNOX-
306 PM EDT SUN MAR 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAVIESS AND KNOX
COUNTIES WILL EXPIRE AT 315 PM EDT/215 PM CDT/...



LAT...LON 3860 8763 3864 8763 3868 8759 3869 8755
      3874 8751 3878 8752 3879 8751 3886 8756
      3890 8755 3891 8752 3890 8712 3867 8706
      3860 8723 3857 8749 3856 8766
TIME...MOT...LOC 1906Z 255DEG 53KT 3884 8703

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:25 PM EDT, 0 minutes earlier.

Area forecast discussion, Mar 8, 2:25 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EDT SUN MAR 8 2009

.DISCUSSION...PROGRESSIVE AND UNSETTLED PATTERN XPCTD FOR THE NEXT
SEVERAL DAYS AS LONG WV TROF CURRENTLY OVR THE W CST MOVES INTO THE
MIDDLE OF THE COUNTRY BY THE MIDDLE OF THE WEEK. INTITAL UPPR SYS
CURRENTLY OVR ERN IA/NW IL...XPCTD TO MOV NEWD ACRS THE GRTLKS
TONIGHT...WHILE THE NEXT IMPULSE MOVES INTO THE AREA ARND TUES.
MODELS IN GENERAL AGREEMENT ON THE MAIN DETAILS. FCST FOCUS CENTERS
ON WNDS TONIGHT AND POPS.

IN THE NR TERM...CDFNT PROGRESSING EWD ACRS IL WITH SCT LN OF
CONVECTION JUST AHEAD OF IT. MODELS PROG CDFNT TO THE ERN BORDER ARND
00Z/MON. SVR THREAT WL CONTINUE AHEAD OF CDFNT...WITH WT49 IN EFFECT
FOR THE WRN AREAS TIL 21Z. PCPN THREAT SHOULD END WITH FROPA. WL
LEAVE SOME CHC POPS OVR THE FAR ERN/SERN ZONES FOR AN HR OR TWO PAST
00Z TO COVER ANY LINGERING PCPN. APPEARS SOME 40-45KT GUSTS ARE
LIKELY IN THE DRY SLOT BEHIND FROPA LTR THIS AFT...SO PLANNING ON
ADJUSTING WND ADVISORY TO COVER XPCTD GUSTS LTR THIS AFT. COULD BE A
FEW HRS OF CLRG UNDERNEATH DRY SLOT BEFORE LWR CLDS FILL BACK IN.

IN THR LTR PDS...MON XPCTD TO BE DRY WITH SFC HI PRES RDG SETTLING
INTO THE AREA. BY LT MON NIGHT...STG LLJ NOSES BACK INTO THE AREA
WHICH SHOULD AID IN PCPN DVLPMT AGAIN. WL GO WITH LIKELY POPS FOR LT
MON NIGHT AND TUES.

LO LVL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR MON MAY BE ABOUT 5
DEGS TOO COOL...OTRW GUIDANCE LOOKS OK FOR NOW.

THE EXTENDED LOOKS DRY AND COOLER AS COOL CANADIAN HIGH PRES BUILDS
IN. MADE LITTLE CHANGES THERE.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS
AWIPS DISTANCE SPEED TOOL IS ESTIMATING ETA OF WRN IL SQUALL LINE TO
LAF AND HUF AROUND 19Z AND IND AND BMG AROUND 21Z. SO...WL JUST PUT
TRWS IN THE MAIN GROUP FOR A COUPLE OF HOURS. TRENDS HAVE BEEN FOR
MVFR CIGS AND IFR VSBYS WITHIN THE STORM ACTIVITY. AFTER
THAT...EXPECT AREAS OF MVFR CIGS THROUGH AT LEAST 06Z MON PER MODEL
TIME SECS...SATELLITE TRENDS AND SFC OBS. BUFKIT AND MODEL TIME SECS
ALONG WITH UPSTREAM OBS FAVOR SW WINDS GUSTING TO OVER 30 KTS. WINDS
TO SHIFT TO THE NW AT FROPA WHICH SOULD BE AROUND 01Z AT LAF AND HUF
AND 03Z AT IND AND BMG. THE GUSTS SHOULD END IN THE EARLY OVERNIGHT
AND HIGH PRES BUILDS IN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 PM THIS EVENING TO MIDNIGHT TONIGHT FOR
INZ021-028>031-035>049-051>057-060>065-067>072.

&&

PUBLIC...JAS
AVIATION...MK
Hazardous weather outlook, Mar 8, 9:24 AM EDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
924 AM EDT SUN MAR 8 2009

INZ021-030-031-036>042-044>049-052>057-061>065-068>072-091100-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
924 AM EDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE STORMS FROM MIDDAY INTO THIS
EVENING. THE PRIMARY THREAT FROM THE STRONGEST STORMS WILL BE
ISOLATED DAMAGING WIND GUSTS TO 65 MPH. LARGE HAIL TO ONE INCH IN
DIAMETER IS ALSO POSSIBLE. GIVEN THE STRONG AND SHEARED
ATMOSPHERIC WINDS...AN ISOLATED TORNADO CANNOT BE RULED OUT.

THERE IS ALSO A RISK OF FLOODING...ESPECIALLY THIS MORNING...ALONG
AND NORTHWEST OF A FRANKFORT TO KOKOMO LINE FROM PERSISTENT HEAVY
RAINFALL.

STRONG WEST WINDS WILL FOLLOW THE STORMS AS A SHARP COLD FRONT
SWEEPS EAST THROUGH INDIANA. WEST WINDS OF 20 TO 30 MPH WITH BRIEF
GUSTS OF 45 TO 50 MPH CAN BE EXPECTED THIS EVENING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY. PRESENT INDICATIONS ARE THAT
SOME OF THE STORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY MIDDAY INTO THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-051-060-067-091100-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-VIGO-SULLIVAN-KNOX-
924 AM EDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE STORMS FROM MIDDAY INTO MID
AFTERNOON. THE PRIMARY THREAT FROM THE STRONGEST STORMS WILL BE
ISOLATED DAMAGING WIND GUSTS TO 65 MPH. LARGE HAIL TO ONE INCH IN
DIAMETER IS ALSO POSSIBLE. GIVEN THE STRONG AND SHEARED
ATMOSPHERIC WINDS...AN ISOLATED TORNADO CANNOT BE RULED OUT.

THERE IS ALSO A RISK OF FLOODING...ESPECIALLY THIS MORNING...ALONG
AND NORTHWEST OF A FRANKFORT TO KOKOMO LINE FROM PERSISTENT HEAVY
RAINFALL.

STRONG WEST WIDENS WILL FOLLOW THE STORMS AS A SHARP COLD FRONT
SWEEPS EAST THROUGH INDIANA. WEST WINDS OF 20 TO 30 MPH WITH BRIEF
GUSTS OF 45 TO 50 MPH CAN BE EXPECTED THIS EVENING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY. PRESENT INDICATIONS ARE THAT
SOME OF THE STORMS MAY BE STRONG TO SEVERE.

FLOODING IS EXPECTED TO DEVELOP ALONG THE WABASH RIVER AFTER
TUESDAY. SEE THE LATEST HYDROLOGIC STATEMENT FOR ADDITIONAL
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY MIDDAY INTO THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

MK/JS/AB/CS/MURPHY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 7:45 PM ESTSevere Thunderstorm WarningINDHoward26 min
Mar 7, 9:53 PM ESTFlood WatchINDCarroll, Clinton, Fountain, Howard, Tippecanoe, Tipton and 1 more13 hr
Mar 8, 5:13 AM EDTWind AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more23 hr
Mar 8, 2:55 PM EDTTornado WarningINDGreene, Knox, Sullivan30 min
Mar 8, 3:01 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin44 min
Mar 8, 3:24 PM EDTTornado WarningINDDaviess, Greene, Martin19 min
Mar 8, 3:37 PM EDTTornado WarningINDJackson, Lawrence38 min
Mar 8, 3:43 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe47 min
Mar 8, 3:54 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Lawrence, Monroe36 min
Mar 8, 4:11 PM EDTTornado WarningINDBartholomew, Decatur, Jackson, Jennings34 min
Mar 8, 4:22 PM EDTSevere Thunderstorm WarningINDClinton, Howard, Tipton53 min
Mar 8, 4:23 PM EDTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin23 min
Mar 8, 5:24 PM EDTSevere Thunderstorm WarningINDJennings23 min
Mar 8, 5:44 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White38 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.